Fluoroquinolone-induced serious, persistent, multisymptom adverse effects

BMJ Case Rep. 2015 Oct 5;2015:bcr2015209821. doi: 10.1136/bcr-2015-209821.

Abstract

We present a case series of four previously healthy, employed adults without significant prior medical history in each of whom symptoms developed while on fluoroquinolones (FQs), with progression that continued following discontinuation evolving to a severe, disabling multisymptom profile variably involving tendinopathy, muscle weakness, peripheral neuropathy, autonomic dysfunction, sleep disorder, cognitive dysfunction and psychiatric disturbance. Physicians and patients should be alert to the potential for FQ-induced severe disabling multisymptom pathology that may persist and progress following FQ use. Known induction by FQs of delayed mitochondrial toxicity provides a compatible mechanism, with symptom profiles (and documented mechanisms of FQ toxicity) compatible with the hypothesis of an exposure-induced mitochondrial neurogastrointestinal encephalomyopathy.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anti-Bacterial Agents / administration & dosage
  • Anti-Bacterial Agents / adverse effects*
  • Epididymitis / drug therapy*
  • Female
  • Fluoroquinolones / administration & dosage
  • Fluoroquinolones / adverse effects*
  • Humans
  • Iatrogenic Disease
  • Male
  • Middle Aged
  • Mitochondrial Encephalomyopathies / chemically induced*
  • Mitochondrial Encephalomyopathies / physiopathology
  • Paranasal Sinus Diseases / drug therapy*
  • Pharyngitis / drug therapy*
  • Treatment Outcome

Substances

  • Anti-Bacterial Agents
  • Fluoroquinolones